Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 90, NWS Flagstaff, AZ

August 11, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2018, 12:12 AM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 12:12 AM MDT (06:12 UTC)
Expired
Aug 11, 2018, 3:15 AM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 90 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS55 KFGZ 110612
FFWFGZ
AZC017-110915-
/O.NEW.KFGZ.FF.W.0090.180811T0612Z-180811T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1112 PM MST FRI AUG 10 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County Snowflake area in north central Arizona...

* Until 215 AM MST

* At 1110 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 2 inches or rain has 
  already fallen in Day wash and Cottonwood wash upstream of 
  Snowflake. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Snowflake.

This includes the following streams and drainages...Willow Wash...
Cottonwood Wash...Dodson Wash...Canal, The...Day Wash...Silver
Creek...Sevenmile Draw...West Fork Cottonwood Wash...Stinson Wash...
Deer Springs Canyon and Decker Wash.

This includes the following highways...
 State Route 277 between mile markers 318 and 328, and between mile
markers 335 and 336.
 State Route 260 between mile markers 315 and 320.
 State Route 77 between mile markers 362 and 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3451 11032 3448 11015 3453 11008 3463 11009
      3466 11007 3461 11006 3453 11007 3446 11012
      3443 11032 3428 11039 3427 11047 3444 11042

$$

JDS
2 follow-up statements
527 
WGUS75 KFGZ 110625
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1125 PM MST FRI AUG 10 2018

AZC017-110915-
/O.CON.KFGZ.FF.W.0090.000000T0000Z-180811T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
1125 PM MST FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR 
THE SNOWFLAKE AREA OF NAVAJO COUNTY...

At 1112 PM MST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area.  Flash flooding is expected to 
begin shortly.

* Until 215 AM MST

* At 1110 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 2 inches of rain has 
  already fallen in Day wash and Cottonwood wash upstream of 
  Snowflake. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Snowflake.

This includes the following streams and drainages...Willow Wash...
Cottonwood Wash...Dodson Wash...Canal, The...Day Wash...Silver
Creek...Sevenmile Draw...West Fork Cottonwood Wash...Stinson Wash...
Deer Springs Canyon and Decker Wash.

This includes the following highways...
 State Route 277 between mile markers 318 and 328, and between mile
markers 335 and 336.
 State Route 260 between mile markers 315 and 320.
 State Route 77 between mile markers 362 and 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3451 11032 3448 11015 3453 11008 3463 11009
      3466 11007 3461 11006 3453 11007 3446 11012
      3443 11032 3428 11039 3427 11047 3444 11042

$$

JDS
654 
WGUS75 KFGZ 110906
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
206 AM MST SAT AUG 11 2018

AZC017-110915-
/O.EXP.KFGZ.FF.W.0090.000000T0000Z-180811T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
206 AM MST SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR THE SNOWFLAKE AREA OF  
NAVAJO COUNTY WILL EXPIRE AT 215 AM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3451 11032 3448 11015 3453 11008 3463 11009
      3466 11007 3461 11006 3453 11007 3446 11012
      3443 11032 3428 11039 3427 11047 3444 11042

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:49 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 10, 10:49 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
949 PM MST Fri Aug 10 2018

.SYNOPSIS...Deep moisture will persist over central and southern
Arizona, bringing afternoon and evening showers and thunderstorms
to much of the area. Areas along and south of the Mogollon Rim
will see the most activity through the weekend. Some storms will
produce heavy rainfall, hail, and strong winds.

&&

.DISCUSSION...Trends over the last hour are toward more isolated
showers across northern Arizona, with the exception of northern
Gila county which is remaining quite active. It was another
afternoon and evening of storms producing large and severe hail.

&&

.PREV DISCUSSION /328 PM MST/...The overall pattern remains
relatively unchanged over the weekend with storms favoring the
Rim southward through the afternoon with storms moving to the
southwest. This will depend on nighttime convection and how much
lingering morning cloud cover exists. Temperatures will remain
near average for this time of year, except for some of the
northern valleys such as near Winslow and Page that are quite warm
due to the lack of shower activity.

It looks like early next week will see a thinning of moisture
resulting in less storm coverage, but moisture will increase
again by the middle of the week as a deeper southerly flow
develops.

&&

.AVIATION...For the 06Z package...VFR conditions will continue
across most of northern Arizona for the next 24 hrs. Expect
isolated to scattered showers and thunderstorms to develop 19Z-
04Z, mostly over higher terrain, and to move off to the west to
southwest. Winds will be generally light at 5-10 kts with
afternoon gusts 10-20 kts. Stronger winds and hail possible near
any storms. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain in place along and south
of the Mogollon Rim and White Mountains. Expect scattered to
numerous showers and thunderstorms in these areas through the
weekend, with scattered storms mainly over the higher terrain
north of the Mogollon Rim to the Utah boarder. Strong outflow
winds, heavy rainfall, hail, and frequent lightning are the
primary hazards.

Monday through Wednesday...Expect scattered afternoon and evening
thunderstorms through the period, with the best chances for
storms continuing to be over the higher terrain and along and
south of the Mogollon Rim and White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/MCT
AVIATION...DB
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 10, 6:49 PM MDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
549 PM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     PINETOP-LAKESIDE        34.13N 109.94W
08/09/2018                   NAVAJO             AZ   TRAINED SPOTTER

            8" DIAMETER FRUIT TREE WAS SNAPPED IN HALF
            DUE TO GUSTY WINDS ASSOCIATED WITH THE
            OUTFLOW OF A THUNDERSTORM IN THE VICINITY OF
            PINETOP-LAKESIDE.

&&

NL
Special weather statement, Aug 10, 7:29 PM MDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
629 PM MST FRI AUG 10 2018

AZZ007-015-110200-
Coconino Plateau-Western Mogollon Rim-
629 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 700 PM
MST...

At 629 PM MST, Doppler radar was tracking a strong thunderstorm over
Valle, or 30 miles southwest of Desert View at Grand Canyon, moving
southwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3580 11209 3566 11198 3552 11214 3572 11231
TIME...MOT...LOC 0129Z 046DEG 6KT 3568 11212

KD
Special weather statement, Aug 10, 7:41 PM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
641 PM MST FRI AUG 10 2018

AZZ008-018-037-110230-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
641 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
730 PM MST...

At 640 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Pine, or 10 miles west of Payson, moving southwest at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tonto Natural Bridge State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3440 11151 3427 11136 3412 11149 3431 11174
TIME...MOT...LOC 0140Z 046DEG 10KT 3429 11151

KD
Local storm report, Aug 10, 10:03 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
903 PM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             SELIGMAN                35.33N 112.88W
08/10/2018  E0.88 INCH       YAVAPAI            AZ   PUBLIC

0730 PM     HAIL             3 W SELIGMAN            35.34N 112.93W
08/10/2018  E1.75 INCH       YAVAPAI            AZ   TRAINED SPOTTER

0720 PM     HAIL             2 WNW SELIGMAN          35.33N 112.91W
08/10/2018  E0.75 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&
Special weather statement, Aug 10, 11:32 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1032 PM MST FRI AUG 10 2018

AZZ008-037-110600-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1032 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1100 PM
MST...

At 1032 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Horseshoe Reservoir, or 11 miles northwest of
Sycamore Creek, moving southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Horseshoe Reservoir.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3400 11174 3413 11175 3414 11155 3400 11150
TIME...MOT...LOC 0532Z 063DEG 8KT 3407 11160

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:24 PM MDTSevere Thunderstorm WarningFGZCoconino51 min
Aug 10, 7:12 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai48 min
Aug 10, 7:14 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai46 min
Aug 10, 7:29 PM MDTSpecial Weather StatementFGZCoconino31 min
Aug 10, 7:41 PM MDTSpecial Weather StatementFGZ49 min
Aug 10, 7:52 PM MDTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 10, 8:02 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai43 min
Aug 10, 8:28 PM MDTSevere Thunderstorm WarningFGZCoconino47 min
Aug 10, 8:43 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai62 min
Aug 10, 8:59 PM MDTSevere Thunderstorm WarningFGZGila, Navajo46 min
Aug 10, 9:31 PM MDTSevere Thunderstorm WarningFGZGila44 min
Aug 10, 10:10 PM MDTSevere Thunderstorm WarningFGZGila65 min
Aug 10, 10:41 PM MDTSevere Thunderstorm WarningFGZGila34 min
Aug 10, 11:32 PM MDTSpecial Weather StatementFGZ28 min
Aug 11, 12:21 AM MDTSpecial Weather StatementFGZ39 min
Aug 11, 1:41 AM MDTSpecial Weather StatementFGZ49 min
Aug 11, 1:41 PM MDTSevere Thunderstorm WarningFGZCoconino49 min
Aug 11, 2:30 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai45 min
Aug 11, 3:19 PM MDTSevere Thunderstorm WarningFGZCoconino41 min
Aug 11, 3:26 PM MDTSevere Thunderstorm WarningFGZCoconino24 min
Aug 11, 4:11 PM MDTSevere Thunderstorm WarningFGZCoconino49 min
Aug 11, 4:28 PM MDTSevere Thunderstorm WarningFGZCoconino32 min
Aug 11, 4:31 PM MDTSevere Thunderstorm WarningFGZYavapai14 min
Aug 11, 4:42 PM MDTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 11, 4:52 PM MDTFlash Flood WarningFGZCoconino3 hr
Aug 11, 5:05 PM MDTSevere Thunderstorm WarningFGZGila40 min
Aug 11, 5:19 PM MDTSevere Thunderstorm WarningFGZYavapai12 min
Aug 11, 5:42 PM MDTSevere Thunderstorm WarningFGZCoconino48 min
Aug 11, 5:47 PM MDTSpecial Weather StatementFGZ13 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.